LETTER TO EDITOR
Year : 2014 | Volume
: 58 | Issue : 2 | Page : 237--238
Cardiac arrest post tourniquet release under spinal anesthesia
BN Archana, P Vishnu Prasad, A Sreenivasa Babu
Department of Anesthesiology and Critical care, The Bangalore Hospital, Bengaluru, Karnataka, India
B N Archana
No. 154, 2nd Main Road, Health Layout, Annapooraneshwari Nagar, Nagharbhavi - 560 091, Bengaluru, Karnataka
|How to cite this article:|
Archana B N, Prasad P V, Babu A S. Cardiac arrest post tourniquet release under spinal anesthesia.Indian J Anaesth 2014;58:237-238
|How to cite this URL:|
Archana B N, Prasad P V, Babu A S. Cardiac arrest post tourniquet release under spinal anesthesia. Indian J Anaesth [serial online] 2014 [cited 2020 Oct 31 ];58:237-238
Available from: https://www.ijaweb.org/text.asp?2014/58/2/237/130868
A 60-year-old male, ASA Grade 1 patient was posted for implant removal. intramedullary nailing and bone grafting for non-union of fracture tibia. He was operated one year back for fracture of tibia under sub-arachanoid block which was uneventful.
His pre-anaesthetic examination including investigations was normal. Patient was shifted with 18 g intravenous (IV) cannula and started on ringer lactate solution. He was pre-medicated with 50 mg of Inj. Ranitidine and 4 mg of Inj. Ondansetron IV before he was brought to operating room (OR). Routine monitoring was established and basal vitals were recorded which showed heart rate (HR) of 70/min, non-invasive blood pressure (NIBP) 118/72 mmHg, saturation (SPO 2 ) 97% on room air and ECG normal sinus rhythm.
Patient was administered Inj. Fentanyl 50 ug IV in OR. Sub-arachanoid block was performed in left lateral position with 25-gauge Quincke needle between L3-L4 position. After clear flow of CSF and negative aspiration of blood, 3.0 ml of Inj. Bupivacaine and 25 ug of Inj Fentanyl was injected intrathecally. Sensory level ofblock of T6 was achieved and 5 lt/min of oxygen was administered through Hudson mask.
Limb was exsanguinated with an elastic esmarche bandage and a properly sized tourniquet was positioned on the operative limb. Pressure was set to 220 mmHg. But since bloodless surgical field was not achieved with the above pressure, pressure was gradually raised to 300 mmHG. Intraoperatively patient had two episodes of hypotension which was effectively treated with Inj ephiderine.
Tourniquet was deflated at the end of surgery, after 2 hrs 5 min of inflation time. After 2 min of tourniquet deflation, patient became unresponsive, ECG showed bradycardia leading to asystole and NIBP was un-recordable. Immediate cardio-pulmonary resuscitation was started with chest compressions, inj adrenaline was given IV and intubation and ventilation with 100% oxygen were performed.
Within 3 min, cardiac rhythm reverted back to sinus rhythm with HR of 48/min which gradually increased to 60/min and NIBP of 80/36 mm/Hg. Later patient regained consciousness and started responding. Immediate arterial blood gas (ABG) sampling showed pH of 7.1; serum potassium was 6 meq/lt which was corrected by sodium bicarbonate and calcium gluconate.
After 30 min, he was shifted to intensive care unit (ICU) and was continued with ventilation and IV fluids. His vital parameters including ECG, echocardiography; cardiac enzymes, lower limb doppler and CBC was normal. He was ventilated overnight and extubated next day. His repeat serum electrolytes and ABG in the morning were normal and later he was shifted to ward.
Complications like sudden cardiac arrest, pulmonary embolism, metabolic derangements, neurological dysfunction have been reported in the literature after tourniquet use.  It is also well known that complications of tourniquet release has also been associated with prolonged tourniquet inflation time. ,
In our patient the cause of cardiac arrest can be attributed to metabolic derangements. Application and release of the extremity tourniquet causes several metabolic changes. , Arterial pH, PaO 2 , PaCO 2 , lactic acid and potassium levels change significantly after release, the degree largely dictated by the duration of ischemia time. Leakage of potassium, the major intracellular cation leads to hyperkalemia in the early reperfusion period, and has been implicated in sudden mortality. 
To prevent complications one should be aware of principles, pathophysiological changes and complications associated with tourniquet use. With advancement of technology, the risk of tourniquet related complications have decreased. The use of new tourniquet systems which prevent excessive pressure build up  and the concept of Limb Occlusion Pressure is important in safe and effective tourniquet use. The other simple method is to add 50-75 mm Hg and 100-150 mm Hg above the limb systolic blood pressure, for surgery on the upper limb and lower limb respectively.  As anesthesiologists it is our primary duty to create awareness among surgeons to follow the standard accepted guidelines while using tourniquet for surgeries.
|1||Murphy CG, Winter DC, Bouchier-Hayes DJ. Tourniquet injuries: Pathogenesis and modalities for attenuation. Acta Orthop Belg 2005;71:635-45.|
|2||Sapega AA, Heppenstall RB, Chance B, Park YS, Sokolow D. Optimizing tourniquet application and release times in extremity surgery. J Bone Joint Surg Am 1985;67:303-14.|
|3||Horlocker TT, Hebl JR, Gali B, Jankowski CJ, Burkle CM, Berry DJ, et al. Anesthetic, patient, and surgical risk factors for neurologic complications after prolonged total tourniquet time during total knee arthroplasty. Anesth Analg 2006;102:950-5.|
|4||Girardis M, Milesi S, Donato S, Raffaeli M, Spasiano A, Antonutto G. The hemodynamic and metabolic effects of tourniquet application during knee surgery. Anesth Analg 2000;91:727-31.|
|5||Wakai A, Winter DC, Street JT, Redmond PH. Pneumatic tourniquets in extremity surgery. J Am Acad Orthop Surg 2001;9:345-51.|
|6||Horlocker TT, Wedel DJ. Anaesthesia for Orthopaedic surgery. In: Barash PG, Cullen BF, Stoelting RK, Cahalan MK, Stock MC, editors. Clinical Anesthesia. 6 th ed. Philadelphia: Lippincott Williams and Wilkins; 2009. p. 1338.|